South Dakota, 2012

Flash Flooding and Damaging Winds in South Dakota, June 7, 2012

June 7, 2012 · NWS ABR · 11 events in 6 counties and zones

Several thunderstorms brought some high winds along with very heavy rains which caused flash flooding across parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought some high winds along with very heavy rains which caused flash flooding across parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 7, 1:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 7, 1:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT THU JUN 7 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

PCPN CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT
WE HAVE A COUPLE AREAS THAT NEED TO BE WATCHED. FIRST OFF IS A SFC
LOW LOCATED NEAR KMBG WITH A PSEUDO WARM FRONT ACROSS SOUTHERN
NORTH DAKOTA. ML CIN IS FAIRLY LOW ACROSS THIS REGION DUE TO
DIABATIC HEATING AND DECENT SFC DEWPOINTS. A FEW STORMS HAVE
ALREADY POPPED THIS AFTERNOON. HOWEVER SHEAR IS PRETTY PATHETIC
WITH 0-6KM BULK SHEAR LESS THAN 20 KNOTS. THUS THUNDERSTORMS INTO
THE EVENING HOURS COULD BE A LITTLE PULSEY IN THE GENERAL VCNTY OF
THE ND/SD BORDER. LOOKING OUT WEST MOST MODELS DO FORM A LINE OF
STORMS THAT TRACKS EAST ACROSS THE MO VALLEY BEFORE LIKELY
FALLING APART OVER THE JAMES VALLEY. A COUPLE MODELS NAMELY THE
GEM/GFS DO MAINTAIN A WEAK MCS ACROSS THE NORTHEAST CWA LATE. DUE
TO UNCERTAINTY AND ONLY A MODEST LLJ TNT...WILL SIDE WITH MODELS
SUGGESTING STORMS WILL HAVE A ROUGH TIME GETTING INTO THE
EAST...THUS HAVE LOWERED POPS FROM PREVIOUS FORECAST. FOR FRIDAY
THE MODELS SUGGEST A LULL IN THE ACTIVITY UNDER BUILDING HEIGHTS AND
THUS FOR NOW WILL LIMIT PCPN MENTION. HOWEVER FOR FRIDAY NIGHT
THE SFC/H85 WARM FRONT SHOULD BEGIN MARCHING BACK NORTH AND CANT
RULE OUT SOME ELEVATED ACTIVITY AHEAD OF EML ADVECTING OFF THE
WESTERN HIGH PLAINS. SATURDAY STILL LOOKS CAPPED PER GFS SOUNDINGS
AND WARMTH IN THE MID LEVEL THERMAL RIDGE. SATURDAY NIGHT LOOKS
FAIRLY CAPPED TOO...BUT CONVERGENCE IN ADVANCING COLD FRONT MIGHT
BE JUST ENOUGH TO POP A STORM OR TWO SO WILL KEEP SLIGHT CHANCE
IN THE FORECAST. AS FOR TEMPERATURES IT WILL BE QUITE WARM THROUGH
THE FIRST HALF OF THE WEEKEND WITH ABOVE NORMAL TEMPERATURES
EXPECTED. SATURDAY IS EXPECTED TO BE THE WARMEST DAY UNDER VERY
HOT RIDGE ALOFT.

.LONG TERM...SUNDAY THROUGH THURSDAY

MODELS SHOW A COLD FRONT TRACKING ACROSS THE AREA ON SUNDAY WITH
NOT MUCH MOISTURE TO WORK WITH. FRONT IS A RATHER QUICK MOVER AS
WELL SO NOT EXPECTING TOO MUCH IN THE WAY OF PRECIP WITH IT. WILL
MAINTAIN SMALL POPS IN THE FORECAST MAINLY ALONG THE NORTHERN AND
EASTERN CWA. MODELS THEN GO INTO MUCH DISAGREEMENT BEGINNING AS
SOON AS MONDAY. GFS IS MUCH FURTHER SOUTH WITH A POTENT LOW
TRACKING EASTWARD NEAR THE INTERNATIONAL BORDER...AND BRINGS DOWN
MUCH COOLER AIR COMPARED TO THE EC. 12Z EC IS MUCH FARTHER NORTH
WITH THE SURFACE LOW AND THUS KEEPS THE AIR MASS BEHIND THE COLD
FRONT A BIT WARMER. GENERALLY STUCK WITH ALL BLEND TEMPS AT THIS
POINT. SURFACE HIGH THEN SLIDES THROUGH TUESDAY INTO
WEDNESDAY...BUT AGAIN THERE ARE DIFFERENCES OF ABOUT 12 HOURS OF
MOVEMENT OF LARGER SCALE SYNOPTIC FEATURES. INHERITED ALL BLEND
POPS SHOW POPS TOWARDS THE END OF THE PERIOD BUT EC IS RATHER
QUIET ACROSS THE REGION. GFS A BIT MORE ACTIVE BUT THIS REMAINS TO
BE SEEN.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING
HOURS. BY AROUND 00Z...SCT TSRA EXPECTED ACROSS WESTERN AND
EVENTUALLY INTO CENTRAL SD. THESE COULD AFFECT KMBG AND KPIR.
FARTHER EAST ACROSS KABR AND KATY...TSRA THREAT MUCH MORE
UNCERTAIN AND MODELS SUGGESTING MOST OF THE ACTIVITY WILL DIE OFF
UPON REACHING THE JAMES VALLEY. WILL CONTINUE TO MONITOR. FOR
NOW...HAVE LEFT OUT ANY MENTION OF TS FOR KABR AND KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 7, 1:36 AM MST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
336 AM CDT THU JUN 7 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
336 AM CDT THU JUN 7 2012 /236 AM MDT THU JUN 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY AND INTO THE
OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE HAIL AND STRONG
WINDS...THOUGH THE MAIN THREAT WILL BE FOR HEAVY RAIN AS WEAK
WINDS ALOFT SUGGESTS STORMS WILL BE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS BECOME LESS FAVORABLE FOR THUNDERSTORMS FRIDAY WITH
HIGH PRESSURE NOSING INTO THE REGION FROM THE NORTH. SATURDAY
WILL SEE VERY WARM TEMPERATURES ALOFT TO CAP CONVECTION. IF ANY
STORMS DID FORM IN THIS ENVIRONMENT...LARGE HAIL AND STRONG WINDS
WOULD BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

The radar

The Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
June 7, 4:00 PM MST
Where
Dewey County, 0.98 mi W of Bear Creek
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.070, -101.470

Thunderstorm Wind, Campbell

When
June 7, 6:00 PM CST
Where
Campbell County, 1.46 mi NNW of Herreid Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.870, -100.080

Thunderstorm Wind, Corson

When
June 7, 5:10 PM MST
Where
Corson County, 0.97 mi E of Trail City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.470, -100.710

Seventy mph winds removed the roof from an outbuilding.

Thunderstorm Wind, Corson

When
June 7, 5:15 PM MST
Where
Corson County, 4.85 mi E of Trail City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.470, -100.630

Seventy mph winds took out several windows on the west side of the house, tipped over a horse trailer, and tore some shingles off the roof. Pea-sized hail along with the wind damaged some crops.

Thunderstorm Wind, Sully

When
June 7, 6:15 PM CST
Where
Sully County, 1.38 mi N of Agar
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.850, -100.070

Sixty mph winds were estimated.

Thunderstorm Wind, Walworth

When
June 7, 6:23 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.540, -100.440

Sixty mph winds were estimated.

Thunderstorm Wind, Walworth

When
June 7, 6:25 PM CST
Where
Walworth County, 0.84 mi NW of Mobridge
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
45.540, -100.440

Seventy-seven mph winds downed some trees and took part of the roof off of the building.

Thunderstorm Wind, Campbell

When
June 7, 7:00 PM CST
Where
Campbell County, 5.96 mi SW of Pollock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.832, -100.356

Sixty mph winds were estimated.

Thunderstorm Wind, Lyman

When
June 7, 7:45 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.800, -99.380

Flash Flood, Campbell

When
June 7, 8:30 PM CST to 9:30 PM CST
Where
Campbell County, 6.19 mi SW of Pollock to 5.88 mi SW of Pollock
Cause
Heavy Rain
Reported by
Public
Coordinates
45.827, -100.355

Heavy rain caused flash flooding of several roads. The roads did receive some damage.

Flash Flood, Corson

When
June 7, 7:30 PM MST to 8:30 PM MST
Where
Corson County, 4.83 mi ENE of Trail City to 9.42 mi ESE of Trail City
Cause
Heavy Rain
Reported by
Public
Coordinates
45.500, -100.640

Significant water was running downhill and over county roads with water filled tierd dams.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391658, 391662, 391656, 391665, 391668, 391672, 391675, 391677, 391679, 391621, 391633.